adverse events in medication administration n.
Download
Skip this Video
Loading SlideShow in 5 Seconds..
Adverse Events in Medication Administration PowerPoint Presentation
Download Presentation
Adverse Events in Medication Administration

Loading in 2 Seconds...

play fullscreen
1 / 15

Adverse Events in Medication Administration - PowerPoint PPT Presentation


  • 91 Views
  • Uploaded on

Adverse Events in Medication Administration. Medication Errors and Risk Reduction. Why this is important…. Stevens-Johnson Syndrome Toxic Epidermal Necrolysis NSAIDs, PCN, Tegretol , dilantin , sulfonamides Cough, aches, H/A, fever, sloughing. Classification of Med Errors.

loader
I am the owner, or an agent authorized to act on behalf of the owner, of the copyrighted work described.
capcha
Download Presentation

PowerPoint Slideshow about 'Adverse Events in Medication Administration' - mariko


Download Now An Image/Link below is provided (as is) to download presentation

Download Policy: Content on the Website is provided to you AS IS for your information and personal use and may not be sold / licensed / shared on other websites without getting consent from its author.While downloading, if for some reason you are not able to download a presentation, the publisher may have deleted the file from their server.


- - - - - - - - - - - - - - - - - - - - - - - - - - E N D - - - - - - - - - - - - - - - - - - - - - - - - - -
Presentation Transcript
adverse events in medication administration

Adverse Events in Medication Administration

Medication Errors and

Risk Reduction

why this is important
Why this is important…
  • Stevens-Johnson Syndrome
  • Toxic Epidermal Necrolysis
  • NSAIDs, PCN, Tegretol, dilantin, sulfonamides
  • Cough, aches, H/A, fever, sloughing
classification of med errors
Classification of Med Errors
  • Potential Error
  • Error, No Harm
  • Error, Harm
  • Error, Death

Reporting is your professional and ethical responsibility

where and what to report
Where and what to report?
  • Medwatch – the FDA website http://www.fda.gov/Safety/MedWatch/default.htm
  • What to report and not to report… http://www.fda.gov/Safety/MedWatch/HowToReport/ucm085568.htm
  • This would be for a new or severe adverse event – not an error in administration…
what happened
What happened?
  • Patient on levaquin IV. New order for Lasix IV push. Stopped the Levaquin, ran the Saline line at 100 for 25-30. Then proceeded to push the Lasix. I drew back and the syringe looked a little cloudy, started to push it but then second guessed myself and stopped. Only then did I see the crystallization. What did I do wrong?
  • Did I need to flush it longer or should I have gotten a new saline bag and pushed it through a new line? I keep thinking what if I continued to push the lasix? What would happen?
  • I am a new nurse, but it doesn't excuse my mistake.
  • Reference http://www.umm.edu/altmed/drugs/levofloxacin-075755.htm
what happened1
What happened?
  • Gentamicin (an aminoglycoside antibiotic) was running IV through a direct line. There was a new order for ticarcillin so the nurse piggybacked it into the line with the gentamicin and gave them at the same time the next day. The patient was not getting better.
  • Reference http://www.umm.edu/altmed/drugs/ticarcillin-and-125300.htm
what happened2
What happened?
  • A client with anemia was prescribed iron (ferrous sulfate). It bothered her stomach so she took Tums and ate a large meal before each pill. Her hemaglobin and hematocrit (H&H) remained low.
  • After teaching by the nurse, she stopped the Tums and started taking the ferrous sulfate with orange juice only. She developed lethargy, nausea, heartburn and other GI disturbances.
what happened3
What happened?
  • The client was prescribed Lipitor (atorvastin) for hyperlipidemia. He also followed healthy eating habits, including adding grapefruit juice for three meals a day. Lab work showed lowered lipid levels, but elevated CK and liver function tests (AST, ALT). He developed rhabdomyolysis and liver failure.
  • Reference http://www.nature.com/clpt/journal/v66/n2/abs/clpt1999434a.html
what happened4
What happened?
  • A nurse checks in on a patient living in a supervised group home who takes Nardil (phenalzine; MAO-A inhibitor). The nurse finds a BP of 210/109 and HR of 125. The client says “I shouldn’t feel this bad because it was my birthday and my family brought my favorite foods, swiss cheese and chocolate cake. Don’t tell, but I even had a small glass of Chianti.”
  • Reference http://www.nature.com/clpt/journal/v66/n2/abs/clpt1999434a.html
  • How about MAO-B inhibitors like Eldepryl?
  • Reference http://www.drugs.com/food-interactions/selegiline.html
what happened5
What happened?
  • A client takes Coumadin (warfarin) to prevent blood clots due to atrial fibrillation. His INR been stable from 2.2-2.4 for the last 3 months taking 2.5 mg every day. In June, the client was admitted for a TIA and the INR was 1.3. On questioning, the nurse discovered he had just harvested his first crop of spinach.
  • Coumadin – PT / INR - antidote Vitamin K
  • Heparin – PTT – antidote protamine sulfate
what happened6
What happened?
  • Following CABG, a client was told to take aspirin (NSAID) to decrease inflammation and inhibit platelet aggregation. After the development of mild CHF, Lasix (furosemide; loop diuretic), was prescribed. When cellulitis developed at the incision site, tobramycin (aminoglycoside) was added. Today the client cannot hear and has an increased creatinine level of 2.4 mg/dl.
what happened7
What happened?
  • A client with a history of asthma took Advil (ibuprofen, an NSAID) for a headache. She developed a profusely runny nose, itchy eyes, and urticaria. She began to have difficulty breathing, first with wheezing, then with severely decreased breath sounds. She then went into shock.
  • A rare NSAID allergy!! But it happens…
what happened8
What happened?
  • A 17 year old girl went with her mother to seek treatment for her acne and was prescribed tetracycline. She did not tell the provider that she had been prescribed birth control pills by a clinic. A month later, she was pregnant. http://www.patient.co.uk/medicine/Tetracycline-Oral.htm
what happened9
What happened?
  • Client received ampicillin (beta-lactam antibiotic (penicillin) and developed a rash, hives, itching and swelling of lips and eyes. Switched to cefazolin (cephalosporin). Developed wheezing, rapid weak pulse, N/V/D. Became hypotensive and died.
questions
Questions?
  • For drug interactions, visit http://medicine.iupui.edu/clinpharm/ddis/